A nonhomogeneous orbit closure of a diagonal subgroup

Abstract

Let $G={\bf SL}l(n,\Bbb{R})$ with $n\geq 6$. We construct examples of lattices $\Gamma \subset G$, subgroups $A$ of the diagonal group $D$ and points $x\in G/\Gamma$ such that the closure of the orbit $Ax$ is not homogeneous and such that the action of $A$ does not factor through the action of a one-parameter nonunipotent group. This contradicts a conjecture of Margulis.

  • [ber] D. Berend, "Minimal sets on tori," Ergodic Theory Dynam. Systems, vol. 4, iss. 4, pp. 499-507, 1984.
    @article {ber, MRKEY = {779709},
      AUTHOR = {Berend, Daniel},
      TITLE = {Minimal sets on tori},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory Dynam. Systems},
      VOLUME = {4},
      YEAR = {1984},
      NUMBER = {4},
      PAGES = {499--507},
      ISSN = {0143-3857},
      MRCLASS = {28D15 (58F11 58F99)},
      MRNUMBER = {86i:28028},
      MRREVIEWER = {M. P. Heble},
      ZBLNUMBER = {0563.58020},
      }
  • [B1] A. Borel, Introduction aux Groupes Arithmétiques, Paris: Hermann, 1969.
    @book {B1, MRKEY = {0244260},
      AUTHOR = {Borel, Armand},
      TITLE = {Introduction aux Groupes Arithmétiques},
      SERIES = {Publications de l'Institut de Mathématique de l'Université de Strasbourg, {\rm XV}},
      PUBLISHER = {Hermann},
      ADDRESS = {Paris},
      YEAR = {1969},
      PAGES = {125},
      MRCLASS = {14.50 (20.00)},
      MRNUMBER = {39 \#5577},
      MRREVIEWER = {James Humphreys},
      ZBLNUMBER = {0186.33202},
      }
  • [ekl] Go to document M. Einsiedler, A. Katok, and E. Lindenstrauss, "Invariant measures and the set of exceptions to Littlewood’s conjecture," Ann. of Math., vol. 164, iss. 2, pp. 513-560, 2006.
    @article {ekl, MRKEY = {2247967},
      AUTHOR = {Einsiedler, Manfred and Katok, Anatole and Lindenstrauss, Elon},
      TITLE = {Invariant measures and the set of exceptions to {L}ittlewood's conjecture},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {164},
      YEAR = {2006},
      NUMBER = {2},
      PAGES = {513--560},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {22F10 (11J83 28A80 28D15 37A15)},
      MRNUMBER = {2007j:22032},
      MRREVIEWER = {Thomas Ward},
      DOI = {10.4007/annals.2006.164.513},
      ZBLNUMBER = {1109.22004},
      }
  • [df] D. Ferte, Dynamique topologique d’une action de groupe sur un espace homogène : exemples d’actions unipotente et diagonale.
    @misc{df,
      author={Ferte, D.},
      TITLE={Dynamique topologique d'une action de groupe sur un espace homogène : exemples d'actions unipotente et diagonale},
      NOTE={Ph.D. thesis, Rennes I},
      }
  • [fur] Go to document H. Furstenberg, "Disjointness in ergodic theory, minimal sets, and a problem in Diophantine approximation," Math. Systems Theory, vol. 1, pp. 1-49, 1967.
    @article {fur, MRKEY = {0213508},
      AUTHOR = {Furstenberg, Harry},
      TITLE = {Disjointness in ergodic theory, minimal sets, and a problem in {D}iophantine approximation},
      JOURNAL = {Math. Systems Theory},
      FJOURNAL = {Mathematical Systems Theory. An International Journal on Mathematical Computing Theory},
      VOLUME = {1},
      YEAR = {1967},
      PAGES = {1--49},
      ISSN = {0025-5661},
      MRCLASS = {28.70 (10.00)},
      MRNUMBER = {35 \#4369},
      MRREVIEWER = {W. Parry},
      DOI = {10.1007/BF01692494},
      ZBLNUMBER = {0146.28502},
      }
  • [kss] D. Kleinbock, N. Shah, and A. Starkov, "Dynamics of subgroup actions on homogeneous spaces of Lie groups and applications to number theory," in Handbook of Dynamical Systems, Vol. 1 A, Amsterdam: North-Holland, 2002, pp. 813-930.
    @incollection {kss, MRKEY = {1928528},
      AUTHOR = {Kleinbock, Dmitry and Shah, Nimish and Starkov, Alexander},
      TITLE = {Dynamics of subgroup actions on homogeneous spaces of {L}ie groups and applications to number theory},
      BOOKTITLE = {Handbook of Dynamical Systems, {V}ol. 1{\rm A}},
      PAGES = {813--930},
      PUBLISHER = {North-Holland},
      ADDRESS = {Amsterdam},
      YEAR = {2002},
      MRCLASS = {22F30 (11E57 22E30 37A45 37C85)},
      MRNUMBER = {2004b:22021},
      MRREVIEWER = {Mikhail S. Kulikov},
      ZBLNUMBER = {1050.22026},
      }
  • [lw] Go to document E. Lindenstrauss and B. Weiss, "On sets invariant under the action of the diagonal group," Ergodic Theory Dynam. Systems, vol. 21, iss. 5, pp. 1481-1500, 2001.
    @article {lw, MRKEY = {1855843},
      AUTHOR = {Lindenstrauss, Elon and Weiss, Barak},
      TITLE = {On sets invariant under the action of the diagonal group},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {21},
      YEAR = {2001},
      NUMBER = {5},
      PAGES = {1481--1500},
      ISSN = {0143-3857},
      MRCLASS = {22E40 (22D40 37A15)},
      MRNUMBER = {2002j:22009},
      MRREVIEWER = {S. G. Dani},
      DOI = {10.1017/S0143385701001717},
      ZBLNUMBER = {1073.37006},
      }
  • [mar] G. Margulis, "Problems and conjectures in rigidity theory," in Mathematics: Frontiers and Perspectives, Providence, RI: Amer. Math. Soc., 2000, pp. 161-174.
    @incollection {mar, MRKEY = {1754775},
      AUTHOR = {Margulis, Gregory},
      TITLE = {Problems and conjectures in rigidity theory},
      BOOKTITLE = {Mathematics: Frontiers and Perspectives},
      PAGES = {161--174},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2000},
      MRCLASS = {22E40 (37C85 37D20 53C24)},
      MRNUMBER = {2001d:22008},
      MRREVIEWER = {A. I. Danilenko},
      ZBLNUMBER = {0952.22005},
      }
  • [MQ] Go to document G. A. Margulis and N. Qian, "Rigidity of weakly hyperbolic actions of higher real rank semisimple Lie groups and their lattices," Ergodic Theory Dynam. Systems, vol. 21, iss. 1, pp. 121-164, 2001.
    @article {MQ, MRKEY = {1826664},
      AUTHOR = {Margulis, Gregory A. and Qian, Nantian},
      TITLE = {Rigidity of weakly hyperbolic actions of higher real rank semisimple {L}ie groups and their lattices},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {21},
      YEAR = {2001},
      NUMBER = {1},
      PAGES = {121--164},
      ISSN = {0143-3857},
      MRCLASS = {22F05 (22E46 37C85 37D20)},
      MRNUMBER = {2003a:22019},
      DOI = {10.1017/S0143385701001109},
      ZBLNUMBER = {0976.22009},
      }
  • [MP] Go to document D. Meiri and Y. Peres, "Bi-invariant sets and measures have integer Hausdorff dimension," Ergodic Theory Dynam. Systems, vol. 19, iss. 2, pp. 523-534, 1999.
    @article {MP, MRKEY = {1685405},
      AUTHOR = {Meiri, David and Peres, Yuval},
      TITLE = {Bi-invariant sets and measures have integer {H}ausdorff dimension},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {19},
      YEAR = {1999},
      NUMBER = {2},
      PAGES = {523--534},
      ISSN = {0143-3857},
      MRCLASS = {37A25 (28A78 28D05)},
      MRNUMBER = {2001a:37010},
      DOI = {10.1017/S014338579912100X},
      ZBLNUMBER = {0954.37004},
      }
  • [PR] Go to document G. Prasad and M. S. Raghunathan, "Cartan subgroups and lattices in semi-simple groups," Ann. of Math., vol. 96, pp. 296-317, 1972.
    @article {PR, MRKEY = {0302822},
      AUTHOR = {Prasad, Gopal and Raghunathan, M. S.},
      TITLE = {Cartan subgroups and lattices in semi-simple groups},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {96},
      YEAR = {1972},
      PAGES = {296--317},
      ISSN = {0003-486X},
      MRCLASS = {22E40 (53C30)},
      MRNUMBER = {46 \#1965},
      MRREVIEWER = {J. A. Wolf},
      DOI = {10.2307/1970790},
      ZBLNUMBER = {0245.22013},
      }
  • [PRR] G. Prasad and A. S. Rapinchuk, "Irreducible tori in semisimple groups," Internat. Math. Res. Notices, iss. 23, pp. 1229-1242, 2001.
    @article {PRR, MRKEY = {1866442},
      AUTHOR = {Prasad, Gopal and Rapinchuk, Andrei S.},
      TITLE = {Irreducible tori in semisimple groups},
      JOURNAL = {Internat. Math. Res. Notices},
      FJOURNAL = {International Mathematics Research Notices},
      YEAR = {2001},
      NUMBER = {23},
      PAGES = {1229--1242},
      ISSN = {1073-7928},
      MRCLASS = {20G30},
      MRNUMBER = {2003f:20083a},
      MRREVIEWER = {B. Sury},
      ZBLNUMBER = {1057.22025},
      }
  • [rat] Go to document M. Ratner, "Raghunathan’s topological conjecture and distributions of unipotent flows," Duke Math. J., vol. 63, iss. 1, pp. 235-280, 1991.
    @article {rat, MRKEY = {1106945},
      AUTHOR = {Ratner, Marina},
      TITLE = {Raghunathan's topological conjecture and distributions of unipotent flows},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {63},
      YEAR = {1991},
      NUMBER = {1},
      PAGES = {235--280},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {22E40 (22D40 28D10)},
      MRNUMBER = {93f:22012},
      MRREVIEWER = {Gopal Prasad},
      DOI = {10.1215/S0012-7094-91-06311-8},
      ZBLNUMBER = {0733.22007},
      }
  • [S] Go to document N. A. Shah, "Uniformly distributed orbits of certain flows on homogeneous spaces," Math. Ann., vol. 289, iss. 2, pp. 315-334, 1991.
    @article {S, MRKEY = {1092178},
      AUTHOR = {Shah, Nimish A.},
      TITLE = {Uniformly distributed orbits of certain flows on homogeneous spaces},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {289},
      YEAR = {1991},
      NUMBER = {2},
      PAGES = {315--334},
      ISSN = {0025-5831},
      CODEN = {MAANA},
      MRCLASS = {22E40 (58F11)},
      MRNUMBER = {93d:22010},
      MRREVIEWER = {T. N. Venkataramana},
      DOI = {10.1007/BF01446574},
      ZBLNUMBER = {0702.22014},
      }
  • [tom] G. Tomanov, "Actions of maximal tori on homogeneous spaces," in Rigidity in Dynamics and Geometry (Cambridge, 2000), New York: Springer-Verlag, 2002, pp. 407-424.
    @incollection {tom, MRKEY = {1919414},
      AUTHOR = {Tomanov, George},
      TITLE = {Actions of maximal tori on homogeneous spaces},
      BOOKTITLE = {Rigidity in Dynamics and Geometry ({C}ambridge, 2000)},
      PAGES = {407--424},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2002},
      MRCLASS = {22E40 (11H46 37C85)},
      MRNUMBER = {2004a:22011},
      MRREVIEWER = {Oliver Baues},
      ZBLNUMBER = {1012.22021},
      }
  • [Z] R. J. Zimmer, Ergodic Theory and Semisimple Groups, Basel: Birkhäuser, 1984.
    @book {Z, MRKEY = {776417},
      AUTHOR = {Zimmer, Robert J.},
      TITLE = {Ergodic Theory and Semisimple Groups},
      SERIES = {Monogr. Math.},
      NUMBER = {81},
      PUBLISHER = {Birkhäuser},
      ADDRESS = {Basel},
      YEAR = {1984},
      PAGES = {x+209},
      ISBN = {3-7643-3184-4},
      MRCLASS = {22E40 (22D40 28D15)},
      MRNUMBER = {86j:22014},
      MRREVIEWER = {S. G. Dani},
      ZBLNUMBER = {0571.58015},
      }

Authors

François Maucourant

Université Rennes I
Institut de Recherche Mathématique de Rennes
Campus de Beaulieu
F-35042 Rennes
France